Hail, Union
- When
- June 7, 3:00 PM MST to 3:04 PM MST
- Where
- Union County, 7.82 mi SE of Des Moines
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.680, -103.730
Hail up to the size of nickels along U.S. Highway 87.
A moist surface boundary from convection over eastern Colorado shifted quickly southwest into northeastern New Mexico on the afternoon of June 7th. Strong afternoon heating and instability along the surface boundary provided the lift for showers and thunderstorms to develop over the area by the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A moist surface boundary from convection over eastern Colorado shifted quickly southwest into northeastern New Mexico on the afternoon of June 7th. Strong afternoon heating and instability along the surface boundary provided the lift for showers and thunderstorms to develop over the area by the early afternoon hours. A strong thunderstorm that developed over Colfax County moved southeast along the boundary and became severe as it moved into Union County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 7, 2:05 PM MST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 305 PM MDT Thu Jun 7 2018 .SYNOPSIS... Virga showers and dry thunderstorms will remain possible across portions of central and western New Mexico through Friday. Moisture will increase on Saturday and thunderstorm coverage will increase as a result. A mix of wet and dry thunderstorms will remain possible across the west and far north, however. Drier air will return for Sunday and Monday, significantly limiting thunderstorm potential, but storm chances will increase later in the week. Otherwise, temperatures will remain at or above normal through early next week. && .DISCUSSION... Virga and/or a few dry thunderstorms will be possible through the evening across southwest portions of the area where Tds persist in the teens to mid 20s. A weak boundary shifting into the northeast this morning, increasing Tds behind it. A few storms will remain possible in this area through the evening as well. The upper level high will continue to build on Friday, and temperatures will warm another degree or two as a result. The high looks to become more centered over southeast NM Friday before shifting back eastward on Saturday allowing the moisture pooled to our south to advance northward. Therefore, after another meager day in terms of convection on Friday, with dry thunderstorms possible again across much of central and western NM, Saturday should see more fruitful convection, in terms of precipitation. PWATs increase to between 0.75 and 1.00 across much of central and eastern NM, though across the west and far north, a mix of wet and dry storms are expected. Favored areas for storms look to be along and just east or northeast of the high terrain. Gusty and erratic winds will be possible both days. It still looks as the high will be shunted southward on Sunday, and westerly flow aloft will bring in much drier air. This will keep precip chances near nil for Sunday and Monday. Models diverge mid week regarding the strength of the upper high, and how much moisture seepage there will be from the south. For now, have some modest increase in PoPs for Tuesday and a more substantial increase on Wednesday and Thursday as most models have the high shifting east by this time. 34 && .FIRE WEATHER... A ridge of high pressure will remain near the NM/TX through Friday keeping significant convection from firing. There will be spotty showers and thunderstorms though, mainly across southern and eastern areas. There will be little or no rain, however. Temperatures will remain above normal with minimum relative humidities in the single digits and teens. Nighttime recoveries will be good in the east and fair to poor in the west. Winds will keep critical fire weather conditions at bay. The ridge of high pressure will shift a little east Saturday and allow some moisture increase into NM. In fact, Precipitable water values climb to between 0.75 to 1.00 inch across southern and eastern areas, back to around ABQ. This will result in an increase in showers and thunderstorms. Storms west of the Rio Grande Valley though may be mostly dry, with the potential for LALs of 6. High temperatures will be a little lower and humidities higher Saturday. The high will build right back over NM Sunday and Monday, with mostly dry and hot conditions returning. The high then shifts east again for the remainder of next week. A decent moisture increase is forecast for Tuesday through Friday with a fairly robust crop of showers and thunderstorms possible each afternoon and evening. PW's are forecast to be around 1.00 inch over a large area. Hopefully this is a sneak peak or prelude to the monsoon season! CHJ && .AVIATION... 18Z TAF CYCLE There will be isolated showers and thunderstorms mainly across southern and east parts of the forecast area this afternoon. Dry and hybrid wet/dry microbursts are expected near thunderstorms and/or virga showers with erratic wind gusts up to 45 kt. Due to the hot temperatures, density altitude will be an important consideration for operations near complex terrain today. A similar day expected Friday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 92 52 92 / 0 0 0 5 Dulce........................... 45 86 46 86 / 0 5 5 10 Cuba............................ 53 86 53 85 / 0 10 10 20 Gallup.......................... 42 89 46 89 / 0 5 5 10 El Morro........................ 46 85 48 83 / 5 10 10 30 Grants.......................... 46 88 48 86 / 5 10 10 20 Quemado......................... 51 85 52 83 / 10 10 10 20 Glenwood........................ 57 93 62 93 / 0 5 5 20 Chama........................... 39 81 40 80 / 0 5 5 10 Los Alamos...................... 62 86 60 84 / 0 10 10 20 Pecos........................... 59 86 59 85 / 5 10 10 20 Cerro/Questa.................... 49 83 49 82 / 0 10 5 10 Red River....................... 42 73 42 74 / 0 10 10 20 Angel Fire...................... 33 79 34 77 / 5 10 10 20 Taos............................ 44 88 44 87 / 0 5 5 20 Mora............................ 51 84 50 83 / 5 10 10 30 Espanola........................ 57 92 57 90 / 0 5 5 10 Santa Fe........................ 58 88 59 86 / 5 10 10 20 Santa Fe Airport................ 54 91 55 89 / 0 10 5 20 Albuquerque Foothills........... 61 93 61 91 / 5 10 10 10 Albuquerque Heights............. 64 94 63 92 / 5 10 5 10 Albuquerque Valley.............. 59 95 58 94 / 5 10 5 10 Albuquerque West Mesa........... 61 94 61 93 / 5 10 5 10 Los Lunas....................... 53 95 53 94 / 10 5 5 10 Rio Rancho...................... 61 95 61 93 / 5 10 10 10 Socorro......................... 63 97 64 96 / 10 10 5 10 Sandia Park/Cedar Crest......... 58 87 57 86 / 5 10 10 20 Tijeras......................... 58 90 57 89 / 5 10 10 20 Moriarty/Estancia............... 48 92 50 90 / 5 10 10 20 Clines Corners.................. 54 88 56 86 / 5 10 10 30 Gran Quivira.................... 58 90 60 89 / 5 10 10 20 Carrizozo....................... 61 93 63 89 / 10 10 10 30 Ruidoso......................... 57 86 59 83 / 10 30 20 40 Capulin......................... 51 89 52 87 / 20 10 10 30 Raton........................... 48 93 51 91 / 10 10 10 20 Springer........................ 49 93 49 91 / 10 10 10 20 Las Vegas....................... 54 90 53 87 / 5 10 10 30 Clayton......................... 59 95 62 93 / 10 10 10 20 Roy............................. 55 93 57 90 / 5 10 10 30 Conchas......................... 61 99 63 97 / 5 10 5 20 Santa Rosa...................... 63 98 65 95 / 5 10 5 20 Tucumcari....................... 66 102 67 99 / 10 10 10 10 Clovis.......................... 64 96 63 93 / 10 20 20 5 Portales........................ 65 98 64 95 / 10 20 20 10 Fort Sumner..................... 63 100 63 97 / 5 10 5 10 Roswell......................... 67 102 67 99 / 10 10 10 10 Picacho......................... 65 94 64 90 / 10 20 10 20 Elk............................. 61 90 60 87 / 10 30 20 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 34
Hazardous Weather Outlook National Weather Service Albuquerque NM 330 AM MDT Thu Jun 7 2018 NMZ501>540-081100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 330 AM MDT Thu Jun 7 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Guyer
The Pueblo radar (KPUX), 202 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to the size of nickels along U.S. Highway 87.
Hail up to the size of pennies in Capulin.
The Clayton airport reported a peak wind gust up to 64 mph. Wind damage was reported to roofs of outbuildings in Clayton. A large tree was toppled on the 200 block of Monroe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749340, 749341, 749344.